The most award winning
healthcare information source.
TRUSTED FOR FOUR DECADES.
Your emergency room is not the place for patients to learn that aspirin, cough medicine, or diet pills can kill them. Physicians and patient educators are finding that patients do not understand the power of over-the-counter (OTC) drugs, often failing to disclose them to their doctors and taking them in deadly combinations with prescription medications.
Additionally, patients often rely on the huge supply of corner-store pills when they should be consulting doctors.
"People must realize that just because a drug is available over the counter doesn’t mean it is entirely safe or effective. They must respect these products as drugs and realize that they can get into a lot of trouble, even if they use them the right way because of drug-drug interactions and side effects," says Nicholas G. Popovich, PhD, RPh, professor and associate head of the department of pharmacy practice at Purdue University in West Lafayette, IN.
An example of the inherent dangers to your patients that has emerged in anecdotal form over the last few months is the possible hazard posed by the combination OTC diet drug fenfluramine/phentermine ("fen/phen") when a patient is under general anesthesia during surgery. The results of a recent informal survey of half a dozen hospitals about the side effects of the drug shocked researchers at the University of California at San Diego. "Virtually every hospital had reports of life-threatening adverse reactions," says Joe Risser, MD, MPH, one of the researchers and now a staff physician at Lindora Medical Clinics in San Diego. "The most common were heart related, such things as arrhythmias, MI, strokes, heart attacks even a few deaths."
While physicians are still unsure of the correlation between fen/phen and the side effects, the information spurred the American Society of Anesthesiologists (ASA) in Park Ridge, IL, to post a media statement on its Web site regarding the OTC diet pills.
Popovich says such information needs to be passed on by patient educators at discharge and in community education programs to alert people, particularly the elderly, to such dangers. He recommends you involve your pharmacists to teach patients, as well as develop printed material for distribution to them and to the community. (See story about the dos and don’ts of OTC drugs, p. 15.) "They must understand what [OTC drugs] are used for and when to use them," he warns.
More than 600 OTC drugs on the market today have ingredients or doses of ingredients that only were available with a prescription less than 20 years ago. Since 1975, more than 60 ingredients or dosage strengths have made the switch from Rx (prescription) to OTC, according to the Nonprescription Drug Manufacturers Association (NDMA) based in Washington, DC.
As more powerful drugs become readily available, consumer education becomes increasingly vital. Currently, nonprescription drugs account for one-third of the use of drugs in the United States, but by the year 2010, it is estimated that these products will account for over one-half of drugs used by the public. "OTC drugs are safe and effective only when they are used properly, and all have the potential for misuse," warns Popovich.
A few years ago, a headache was treated with aspirin. Today, there are more than 150 OTC preparations for pain relief. In spite of the wide selection, all nonprescription pain relievers contain one of four chemicals aspirin, acetaminophen, ibuprofen, or naproxen sodium. Although the differences among products is subtle, using OTC pain relievers safely is not as simple as most people think, according to experts at the Mayo Clinic in Rochester, MN.
Several of these pain relievers can cause side effects, and all can be dangerous if not taken properly or if taken by a person with special medical problems. For example, overdoses of acetaminophen can be toxic to the liver, and use with alcohol increases the risk of serious liver damage. Ibuprofen should not be taken by people with asthma, heart failure, kidney problems, or ulcers.
Opportunities for patient education on OTC drug use cross the continuum of care. Education can take place during preadmission teaching, discharge planning, in the hospital pharmacy, clinics, and beyond with community education. At a time when the Joint Commission on Accreditation of Healthcare Organizations in Oakbrook Terrace, IL, is emphasizing interdisciplinary education, the pharmacy department could take a bigger role in patient education, especially when patients are being discharged on a complicated medication regimen. (See story about educating seniors, p. 16.) Whatever the educational opportunity, the topic must be emphasized because many pitfalls await a patient who has not been adequately educated.
With more than 300,000 OTC drugs to choose from, self-treating can be difficult. People with chronic conditions should not try to self-treat before consulting their physicians. For example, that case of heartburn could actually be cardiac problems. Or a diabetic who purchases a decongestant for a cold may not realize the product will increase blood sugar.
Also, certain medical conditions are not treatable by any nonprescription product, says W. Steven Pray, PhD, professor of nonprescription products and devices at the School of Pharmacy, Southwestern Oklahoma State University in Weatherford. These conditions include vomiting, urinary tract pain, and nocturnal leg cramps.
Drug/drug interactions are another problem when people self-medicate. "Some OTC drugs will either nullify or intensify the action of a prescription medication, causing patients to have adverse reactions to them. For example, aspirin or aspirin-like products are found in a lot of over-the-counter cough and cold preparations. If a patient has been stabilized on Coumadin and they take a lot of OTC preparations that contain aspirin, it could intensify the actions of the Coumadin, and the patient is readmitted to the hospital with bleeding complications," says Anthony Compton, PharmD, coordinator of clinical pharmacy services at St. Joseph’s Hospital of Atlanta.
Often people don’t understand the limitations of OTC drugs. An OTC cold medication should only be used for seven days; if symptoms continue, a visit to a physician would be the appropriate step. "Many people are not aware of OTC drug limitations. They may let a health problem evolve into something that wouldn’t have happened if they sought treatment sooner," says Lou Marcy, RPH, coordinator for the OTC drug class at The Ohio State University in Columbus.
The process of transferring prescription drugs to nonprescription over-the-counter status is known as "Rx-to-OTC switch." Medications that can be used safely and effectively on the basis of product labeling alone must, by law, be made available to Americans without a doctor’s prescription, according to the NDMA.
The label should give instructions on what the medication is for, what other drugs and diseases can cause problems with that medication, how long to use the medication, and what to do if it doesn’t work. Yet people don’t pay close attention to the label. "Some patients have the attitude that if it is over the counter it is completely safe, and that is not the case," says Gail Newton, PhD, RPH, assistant professor of pharmacy practice and administration at Duquesne University in Pittsburgh.
One patient who had bypass surgery was rushed back to the ER with an arrhythmia because he used Sudafed, a cold and allergy product he had frequently used before the surgery. "He didn’t read the label and was taking two tablets every four hours religiously," says Newton.
Advertising further confuses the issue. Often patients make decisions on OTC drugs based on the information in the ads rather then their physician’s advice. While OTC drugs are approved and regulated by the U.S. Food and Drug Administration (FDA), advertising of these products is regulated by the Federal Trade Commission. "The FDA may step in and say an ad is too misleading, but working between the two agencies takes time. So there can be conflicting and confusing messages," says Marcy.
One patient was told by a physician to take acetaminophen. Yet, when the patient saw an ad on television that claimed ibuprofen was better, he switched. As a result, he developed stomach problems, says Popovich.